Alert archive / Kansas / Snow Advisories in 2007

Snow Advisory 7, NWS Dodge City, KS

December 25, 20076 counties in Kansas

NWS Dodge City, KS issued this snow advisory at Dec 25, 2007, 3:17 PM CST for 6 counties in Kansas. It took effect at Dec 25, 2007, 9:00 PM CST. It was in force for 58 min.

The area

The counties it named.

The facts

Issued
Dec 25, 2007, 3:17 PM CST (21:17 UTC)
In effect from
Dec 25, 2007, 9:00 PM CST
Expired
Dec 25, 2007, 9:58 PM CST
In force
58 min
Issued by
NWS Dodge City, KS

Counties Ellis County, KS, Lane County, KS, Ness County, KS, Rush County, KS, Scott County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 97 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.3 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2007-12-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2007-12-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1925 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KDDC 252117
WSWDDC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
317 PM CST TUE DEC 25 2007

...ANOTHER SHOT OF SNOW TO COME TONIGHT...

.AN UPPER LEVEL STORM SYSTEM WILL MOVE FROM THE SOUTHWESTERN
UNITED STATES INTO THE PLAINS TONIGHT. THE BEST LIFT FROM THIS
SYSTEM WILL BE TO THE SOUTH OF KANSAS...BUT A MID-LEVEL FRONT
COMING THROUGH WILL BE THE FOCUS FOR A BAND OF SNOW. 

KSZ030-031-043>046-260530-
/O.NEW.KDDC.SN.Y.0007.071226T0300Z-071226T1200Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER
317 PM CST TUE DEC 25 2007

...SNOW ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 6 AM CST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A SNOW
ADVISORY...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 6 AM CST
WEDNESDAY. 

A BAND OF SNOW WILL BEGIN TO MOVE INTO THE AREA LATE THIS EVENING
AND WILL PRODUCE AROUND 1.5 TO 2 INCHES OF SNOW...MAINLY NORTH OF
A SCOTT CITY TO VICTORIA LINE. IN ADDITION...WINDS AT 15 MPH WILL
REDUCE VISIBILITIES TO LOCALLY AROUND A MILE. 

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY
TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND
LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$

RITTERLING
1 follow-up statement
000 
WWUS43 KDDC 260358
WSWDDC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
958 PM CST TUE DEC 25 2007

...FREEZING DRIZZLE AND SNOW EXPECTED THROUGH EARLY WEDNESDAY MORNING...

.A WEAK MID LEVEL TROUGH AND FRONT CONTINUED TO MOVE THROUGH
WESTERN KANSAS TUESDAY EVENING. AREAS OF LIGHT FREEZING DRIZZLE
WAS DEVELOPING ACROSS SECTIONS OF SOUTHWEST AND WEST CENTRAL
KANSAS ALONG WITH BANDS OF LIGHT SNOW. THIS ACTIVITY IS EXPECTED
TO PERSIST THROUGH THE EARLY WEDNESDAY MORNING HOURS.

KSZ030-031-043>046-261200-
/O.CAN.KDDC.SN.Y.0007.000000T0000Z-071226T1200Z/
/O.NEW.KDDC.WW.Y.0009.071226T0358Z-071226T1200Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER
958 PM CST TUE DEC 25 2007

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM CST WEDNESDAY...
...SNOW ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WINTER
WEATHER ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM CST WEDNESDAY.
THE SNOW ADVISORY HAS BEEN CANCELLED. 

LIGHT FREEZING DRIZZLE WILL CREATE A LIGHT GLAZE ON EXPOSED
SURFACES AS TEMPERATURES HOVER BETWEEN 30 AND 32 DEGREES THROUGH
THE NIGHT. BRIDGES AND SIDEWALKS WILL BECOME SLICK AND HAZARDOUS.
LIGHT SNOW WILL MIX IN AT TIMES...WITH SNOW AMOUNTS EXPECTED TO
REMAIN LESS THAN AN INCH.

A WINTER WEATHER ADVISORY IS ISSUED WHEN THE WEATHER THREAT IS AN
INCONVENIENCE TO PEOPLE OUTDOORS OR CAN PRODUCE DIFFICULTY IN
TRAVEL. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...
AND USE CAUTION WHILE DRIVING.

$$

KSZ063>065-076>080-086>089-261200-
/O.NEW.KDDC.WW.Y.0009.071226T0358Z-071226T1200Z/
FINNEY-HODGEMAN-PAWNEE-HASKELL-GRAY-FORD-EDWARDS-KIOWA-SEWARD-
MEADE-CLARK-COMANCHE-
INCLUDING THE CITIES OF...GARDEN CITY...KALVESTA...JETMORE...
HANSTON...LARNED...BURDETT...SUBLETTE...SATANTA...CIMARRON...
MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...GREENSBURG...
HAVILAND...LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...
MINNEOLA...COLDWATER...PROTECTION
958 PM CST TUE DEC 25 2007

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM CST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WINTER
WEATHER ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM CST WEDNESDAY. 

LIGHT FREEZING DRIZZLE WILL CREATE A LIGHT GLAZE ON EXPOSED
SURFACES AS TEMPERATURES HOVER BETWEEN 30 AND 32 DEGREES THROUGH
THE NIGHT. BRIDGES AND SIDEWALKS WILL BECOME SLICK AND HAZARDOUS.
LIGHT SNOW WILL MIX IN AT TIMES...WITH SNOW AMOUNTS EXPECTED TO
REMAIN LESS THAN AN INCH.

A WINTER WEATHER ADVISORY IS ISSUED WHEN THE WEATHER THREAT IS AN
INCONVENIENCE TO PEOPLE OUTDOORS OR CAN PRODUCE DIFFICULTY IN
TRAVEL. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...
AND USE CAUTION WHILE DRIVING.

$$

UMSCHEID

What forecasters said that day

The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this snow advisory went out at Dec 25, 3:06 AM CST, 12 hours 11 minutes earlier.

Area forecast discussion, Dec 25, 3:06 AM CST, 12 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
306 AM CST TUE DEC 25 2007

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGE WILL BE TIMING OF PRECIPITATION AND ACCUMULATION
POTENTIAL.

THE 00Z UPPER AIR ANALYSIS SHOWED THE NEXT IN THE SERIES OF SHORTWAVE
TROUGHS SITUATED FROM MONTANA INTO NEVADA. THE SOUTHERN END OF
THIS TROUGH WAS STILL DIGGING AS EVIDENT BY THE 230 METER HEIGHT
FALLS IN THE BASE OF THE TROUGH OVER ELKO, NV.

THE OOZ ETA AND GFS SHOWED THE BASE OF THIS TROUGH DIGGING MORE
THAN PREVIOUS RUNS HAVE. QUICK LOOK AT THE 06Z NAM SHOWS THIS
TREND CONTINUING WITH A NEARLY CLOSED CIRCULATION TRACKING INTO
SOUTHEAST NEW MEXICO TONIGHT AND INTO THE KDFW AREA ON WEDNESDAY.

BOTH THE NAM AND GFS HAVE SLOWED DOWN THE TIMING OF PRECIPITATION
UNTIL LATE THIS AFTERNOON AND EVENING. APPEARS THAT THE MAIN FORCING
FOR SNOWFALL WILL BE A BAND OF MID LEVEL FRONTOGENESIS THAT MOVES
OUT INTO WESTERN KANSAS TOWARD THE EVENING. THERE WILL BE SOME
UPPER SUPPORT AS THE RIGHT ENTRANCE REGION OF THE UPPER JET WILL
BE MOVING OVER THE AREA THIS EVENING. THE JET PROPAGATES EAST
FAIRLY QUICKLY SO THE BEST FORCING WILL ONLY BE FOR A FEW HOURS.

THE GFS IS KEEPING TOTAL SNOW ACCUMULATION WITH THIS SYSTEM AT AN
INCH OR LESS WHILE THE NAM SUGGESTS AMOUNTS OF 1-2 INCHES OVER THE
NORTHWEST CWA. THE ATMOSPHERE WILL BE STARTING OUT FAIRLY DRY AND
WILL HAVE TO SATURATE DOWN BEFORE SNOW DEVELOPS. FOR NOW WILL KEEP
AMOUNTS SIMILAR TO WHAT THE PREVIOUS SHIFT HAD WITH THE BEST SNOWFALL
AT AROUND AN INCH. THERE COULD BE SOME POST FRONTAL DRIZZLE OR FREEZING
DRIZZLE DURING THE AFTERNOON.

THE UPPER SYSTEM MOVES EAST FAIRLY QUICKLY ON WEDNESDAY WITH SHORTWAVE
RIDGING MOVING INTO THE CENTRAL PLAINS. ANOTHER STRONG UPPER WAVE WILL
MOVE INTO THE FOUR CORNERS REGION BY THURSDAY MORNING WITH INCREASING
CHANCES FOR SNOW OVER WESTERN KANSAS LATE WEDNESDAY NIGHT.

DAYS 3-7...

THE MAIN FORECAST CHALLENGE WILL BE THE CHANCE FOR PRECIPITATION
THURSDAY INTO EARLY FRIDAY.

AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL BE DIGGING ACROSS THE
ROCKY MOUNTAINS TO BEGIN THE PERIOD AT 12Z THURSDAY. NUMERICAL
MODELS ARE IN GENERAL AGREEMENT INDICATING THE UPPER LEVEL SYSTEM
PUSHING INTO THE CENTRAL PLAINS (NEGATIVELY TILTED) BY LATE
AFTERNOON THURSDAY BRINGING WITH IT A CHANCE OF PRECIPITATION TO
WESTERN KANSAS. LATEST RUNS OF THE GFS, ECMWF AND CANADIAN POINT TO
A CLOSED OFF LOW DEVELOPING BY MID DAY THURSDAY JUST LEE OF THE
ROCKIES ALONG THE COLORADO AND NEW MEXICO BORDER AND EJECTING
NORTHEASTWARD ACROSS WESTERN KANSAS THURSDAY AFTERNOON AND EVENING.

AT THE SURFACE, A LEE SIDE TROUGH IN EASTERN NEW MEXICO WILL
EVOLVE INTO A LOW PRESSURE CENTER WHICH WILL PASS EAST THROUGH THE
TEXAS PANHANDLE THROUGH THE DAY THURSDAY AND INTO OKLAHOMA THURSDAY
NIGHT. LATEST GFS, NAM, AND ECMWF MODEL SOUNDINGS FOR DDC INDICATE
LESS THAN A MODEST AMOUNT OF MOISTURE (PW VALUES OF THREE-TENTHS OF
AN INCH AND LESS) BUT CONTINUE TO SHOW A NEAR SATURATED ATMOSPHERE
UP THROUGH AT LEAST H6 AROUND 00Z FRIDAY. AS FAR AS TIMING IS
CONCERNED, THE BEST CHANCE FOR PRECIPITATION ACROSS THE CWA REMAINS
TO BE THURSDAY AFTERNOON AND INTO THE EARLY OVERNIGHT HOURS THURSDAY
NIGHT. THE EXACT TRACK OF THE HIGHEST SNOW ACCUMULATION IS STILL A
BIT UNCERTAIN. THE NAM TRACKS THE LOW SLIGHTLY FURTHER SOUTH
THAN THE GFS AND ECMWF PUTTING BETTER VERTICAL LIFT ALONG THE KANSAS
AND OKLAHOMA BORDER. THE GFS AND ECMWF BRING THIS JUST A LITTLE
FURTHER NORTH GIVING BETTER CHANCES FOR HIGHER ACCUMULATIONS IN MORE
NORTHERN LOCATIONS WITHIN THE CWA. PLAN TO STAY WITH GOING POPS.

AS FOR TEMPERATURES, HIGHS WILL REMAIN COLD THURSDAY AS THE SURFACE
LOW TRACKS EAST ACROSS THE TEXAS PANHANDLE AND INTO OKLAHOMA
BRINGING A SOUTHEAST TO EASTERLY LOW LEVEL FLOW ACROSS WESTERN
KANSAS. THIS WILL KEEP TEMPERATURES FROM WARMING TOO MUCH BEFORE
NORTHERLY WINDS KICK IN THURSDAY NIGHT. TEMPERATURES AT H85 WILL BE
IN THE NEGATIVE SINGLE DIGITS(C) ACROSS THE CWA KEEPING HIGH
TEMPERATURES NEAR TO BELOW FREEZING. THE STORM SYSTEM WILL DEPART
THE REGION FRIDAY ALLOWING FOR A MORE UPPER LEVEL ZONAL FLOW PATTERN
TO SET UP THROUGH THE WEEKEND. EVEN A WEAK UPPER LEVEL SHORTWAVE
TROUGH CROSSING THE CENTRAL PLAINS SATURDAY SHOULDNT KEEP WESTERN
KANSAS FROM UNDERGOING A SLIGHT AND GRADUAL WARMING TREND THROUGH
SUNDAY BEFORE THE NEXT PUSH OF COLD AIR MAKES ITS WAY INTO THE
REGION EARLY NEXT WEEK.

.AVIATION...

AN UPPER LEVEL TROUGH OF LOW PRESSURE OVER THE ROCKY MOUNTAIN REGION
WILL MOVE INTO THE CENTRAL PLAINS TODAY. AT THE SURFACE, A COLD
FRONT WILL PUSH INTO WESTERN KANSAS BY THIS AFTERNOON. EXPECT
INCREASING HIGH CLOUDS AHEAD OF THE FRONT WITH CEILINGS
DEVELOPING/LOWERING WEST TO EAST BEHIND THE FRONT AS IT MOVES
THROUGH THE TAF LOCATIONS. VFR CONDITIONS WILL PERSIST THROUGH THE
MORNING HOURS WITH SOME LOCAL MVFR/IFR CEILINGS POSSIBLE TOWARDS THE
END OF THE PERIOD THIS AFTERNOON. A CHANCE OF SNOW IS ALSO POSSIBLE
ACROSS WESTERN KANSAS GOING INTO THE NEXT PERIOD TONIGHT WHICH COULD
AFFECT VISIBILITIES.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  36  21  34  18 /  20  50  10  10
GCK  34  20  34  15 /  40  60   0  10
EHA  37  20  37  18 /  40  60   0  20
LBL  38  20  36  17 /  30  50   0  10
HYS  35  19  34  15 /  30  50  10  10
P28  39  23  36  21 /   0  40  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN02/32
Hazardous weather outlook, Dec 25, 11:20 AM CST, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1120 AM CST TUE DEC 25 2007

KSZ030-031-043>046-061>066-074>081-084>090-261100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1120 AM CST TUE DEC 25 2007 /1020 AM MST TUE DEC 25 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL CONTINUE TO MOVE THROUGH WESTERN KANSAS THIS
AFTERNOON...SHIFTING WINDS TO THE NORTH AND INCREASING THE CLOUDS.
BY LATE THIS AFTERNOON AN APPROACHING UPPER LEVEL TROUGH WILL BRING
SOME LIGHT SNOW TO THE AREA. SNOW ACCUMULATIONS AROUND AN INCH WILL
BE POSSIBLE ALONG AND WEST OF A LINE FROM WAKEENEY THROUGH GARDEN
CITY AND ELKHART. SOME BLOWING SNOW WILL BE POSSIBLE IN THAT AREA
THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER STORM SYSTEM IS FORECAST TO MOVE INTO THE CENTRAL AND
SOUTHERN PLAINS ON THURSDAY. THIS SYSTEM HAS THE POTENTIAL TO
PRODUCE SNOW ACROSS SOUTHWEST KANSAS BUT THERE IS STILL A LOT OF
UNCERTAINTY AS TO HOW MUCH SNOW WILL FALL AND WHERE THE GREATEST
AMOUNTS WILL BE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD/RITTERLING

Nearby

Snow Advisories in Kansas, 2007Every snow advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.